Is Prednisolone safe for treatment of Gout?
User rating for this question
Hi there. I have some questions re my Mum. She is 73 years old. Her medical history includes, diabetes (since 1991) - insulin dependent since 2002 and is stable; removal of gall bladder in 1969, diverticulitis about 15 years ago, polyps in stomach (? when), hypothyroidism (2012), gout about 4 years ago, fatty/enlarged liver, dry cough about 2 years ago. She also has compromised kidney function. Her meds include, thyroxine, omeprazole, meformin, candesartan, furosemide, ferrograd, simvastatin and humulin 30/70. I appreciate some of these drugs will be known as something else in your country. Due to her recent- ish diagnosis of gout, she has had flare-ups, resulting in a course of steroid treatment, which hasn't upset her diabetes too much. Her GP is talking of commencing her on allopurinol, though she is aware of the impact this would have on her kidneys. She gets nauseated with paracetamol, so is forced to have codeine as her first line of treatment for pain. She takes NSAIDs only in extreme cases as I understand that they in conjuction with diuretics and anti-hypertensives are bad news on the kidneys. Mum thinks she has had about 6 courses of prednisone since diagnosis of the gout. So, for control of her gout, should she continue with having courses of prednisone and see how her diabetes goes, or should she commence the allopurinol, or is there another drug or answer that would be more beneficial? She has swelling in her feet and ankles at the end of most days. More noticeable when the weather is hotter or if she hasn't been as active (which is pretty rare). She has to stop and take an extra breath now and again if out walking, but has no major shortness of breath. Has a bloated feeling at the end of most days also. Regarding her dry cough, this has been a real nuisance for her. She will be talking away and then has to stop, while the cough passes, which happens a number of times throughout the day. She is plagued more at night, when lying down, hence her sleep is poor at times. She recently completed a course of prednisone for her gout and her cough improved and is still good at present. She couldn't conclusively say that there was a correlation there however. Is there any advice you may have that could help relieve Mum of this? Thank you for your time, Kind regards, XXXXXXX
Posted Sat, 22 Mar 2014 in Bones, Muscles and Joints
Answered by Dr. Anshul Varshney 43 minutes later
Brief Answer: Febuxostat a safre option Detailed Answer: Dear Friend. Welcome to HCM. I am Dr Anshul Varshney. I have read your query in detail. I understand your concern. Gout requires treatment. But use of Prednisolone or any steroid is required only in acute attacks of Gouts. It is not indicated once attack of Acute Gout has been resolved. Moreover , you are right , taking Prednisolone would impair her blood sugar levels, would cause Osteoporosis and increases gastritis. So , I would like to know : 1.Her Blood Sugar levels. 2.Medications being taken for Diabetes 3.Kidney Function Tests. 4.Uric Acid Levels. I would not support the use of Allopurinol if she has kidney impairment. I personally prefer to use Febuxostat for hyperuricemia. It is gentle with kidneys and also has very good results. Swelling in both feet is never because of Gout. Gout mostly cause Acute pain in joints. Chronically can affect kidneys. I would like to know her Urine Routine and Microscopy , Serum Albumin levels , Thyroid Profile in order to rule out other causes of her swelling in feet. Dry Cough can be because of : 1. Any Medications like Enalapril for Blood pressure in case she is taking. 2. Chest Infection due to long steroid consumption. 3. A cardiac problem as she has breathlessness on lying down , that result from Cardiac Problems. So , a cardiac evaluation is further required. This is my best advice for you based on the available details. Please reply with the reports of investigations I have asked. Stay Healthy.